Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Raleigh, NC

April 25, 2006Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 25, 2006, 7:45 PM EDT for Forsyth County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2006, 7:45 PM EDT (23:45 UTC)
Expired
Apr 25, 2006, 8:15 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 7:04 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 252345
SVRRAH
NCC067-260015-
/O.NEW.KRAH.SV.W.0073.060425T2345Z-060426T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT TUE APR 25 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WINSTON-SALEM...MOVING NORTHEAST AT 40
  MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WALKERTOWN...SEDGE GARDEN...
  KERNERSVILLE...
  BELEWS CREEK...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. FOR 
YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3625 8012 3624 8004 3609 8004 3604 8014
      3603 8021 3601 8022 3599 8027 3600 8032
      3614 8043 3625 8044

$$

JO
1 follow-up statement
000 
WWUS52 KRAH 252357
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT TUE APR 25 2006

NCC067-260015-
/O.CON.KRAH.SV.W.0073.000000T0000Z-060426T0015Z/
FORSYTH NC-
757 PM EDT TUE APR 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR FORSYTH COUNTY...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS 
LOCATED NEAR WINSTON-SALEM. THIS STORM WAS MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... THE EAST SIDE OF 
WINSTON-SALEM AND KERNERSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 8012 3624 8004 3609 8004 3604 8014
      3603 8021 3601 8022 3599 8027 3600 8032
      3614 8043 3625 8044

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:40 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 25, 2:40 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT TUE APR 25 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

TONIGHT...CONVECTION CURRENTLY ACROSS CENTRAL KENTUCKY DRIVEN BY
MID-LEVEL VORT ENERGY AND RR QUADRANT REGION OF DESCENDING UPPER
LEVEL JET...AS WELL AS LOW-LEVEL CONVERGENCE ALONG SURFACE LOW AND
ATTENDANT COLD FRONT. ALL AFOREMENTIONED FEATURES PUSH
EAST...PRODUCING LARGE SCALE ASCENT ACROSS VIRGINIA AND ACROSS
NORTHERN SECTIONS OF NORTH CAROLINA. INSTABILITY (ALOFT AND
BL) DIMINISHES RAPIDLY FROM 06Z TO 12Z AS N/NE SURGE OF
STABLE...DRIER AIR ADVECTS FROM NORTH TO SOUTH AS COLD FRONT SINKS
SOUTH OF CWA BY 12Z. THIS TREND SUPPORTS THE 12Z NAM AND NGM WITH
SUPPORT OF THE WRF. THE GFS WAS DISMISSED DUE TO CONSISTENT FEEDBACK
PROBLEMS. HIGHEST POPS AND QPF SHIFT FROM NORTH TO SOUTH OVERNIGHT
WITH ALSO DIMINISHING THUNDER THREAT AS STABLE AIR SETTLES OVER THE
AREA. QPF IS EXPECTED TO BE FROM 0.25 TO 0.50 WITH HIGHER AMOUNTS
NEAR 1.0 POSSIBLE ACROSS THE NORTHEASTERN COASTAL PLAIN NEAR THE
VIRGINIA BORDER. LOWS TONIGHT...LOWER 50S NORTH TO LOWER 60S SOUTH.

WEDNESDAY AND WEDNESDAY NIGHT...BRIEF WINDOW OF LIKELY POPS ACROSS
THE SOUTH WEDNESDAY MORNING...ALONG COLD FRONT. THEN SMALL CHANCE
POPS THROUGH THE REMAINDER OF THE AFTERNOON WITH SUFFICIENT 1000-850
MOISTURE AND 850 TROUGH AXIS ALONG SOUTHERN CWA. HAVE DISREGARDED
GFS WITH CONVECTIVE FEEDBACK AND RESULTANT DEEPENING OF 850 LOW AND
STRONGER KINEMATIC FIELDS. DIMINISHING POPS NORTH TO SOUTH DURING
THE EVENING WITH POPS ENDING ACROSS THE SOUTHERN COASTAL PLAIN BY
06Z THU. CURRENT FORECAST HIGHS OF 60 TO 65 ON TRACK. LOWS WEDNESDAY
NIGHT 47 TO 52.

THURSDAY AND FRIDAY...RATHER IMPRESSIVE VORT MAX SWINGS THROUGH THE
BASE OF 500H TROUGH THURSDAY...HOWEVER DEEP W/NW FLOW SHOULD GIVE
WAY TO ONLY CLOUD...POSSIBLY A PASSING SPRINKLE ACROSS THE SOUTHERN
CWA THURSDAY AFTERNOON. BELOW NORMAL TEMPERATURES UNDER BROAD
UPPER TROUGH...HIGHS THURSDAY...63 TO 67....FRIDAY 68 TO 73.
LOWS 45 TO 50.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT THAT THE FIRST PART OF THE
WEEKEND SHOULD BE DRY OVER CENTRAL NC AS A SURFACE HIGH RIDGES DOWN
THE MID ATLANTIC COAST INTO THE CAROLINAS.  LINGERING COOL DRY AIR
FROM THE POLAR AIRMASS SHOULD CONTINUE TO KEEP TEMPERATURES COOLER
THAN NORMAL HEADING INTO THE WEEKEND.

MODELS SHOW INCONSISTENCIES IN TRYING TO PHASE A CUTOFF LOW FROM THE
BAJA REGION AND A NORTHERN STREAM TROUGH DIGGING INTO THE NORTHERN
PLAINS AT THE START OF THE WEEKEND. GFS AND CANADIAN APPEAR QUICKEST
IN SPREADING MOISTURE ATOP THE RIDGE OVER THE SOUTHERN MISSISSIPPI
VALLEY AND INTO THE CAROLINAS.  LAST SUCCESSIVE FOUR RUNS OF THE GFS
HAVE SHOWED A SLOWING TREND...INCREASING CLOUDINESS SAT NIGHT AND
RAISING THE THREAT OF PCPN SUNDAY.

SUN NGT-TUE...A LOT DEPENDS ON THE MOVEMENT OF THE UPPER LOW.  ALL
SUGGEST SOME FORM OF A LINGERING TROUGH ALOFT TO OUR WEST TO
MAINTAIN THE POTENTIAL FOR CLOUDINESS AND UNSETTLED WEATHER INTO MON
AND POSSIBLY TUE.  GRIDS WILL REFLECT A GRADUAL IMPROVING TREND
AFTER HIGHEST CHANCES OF PCPN SUN NIGHT.

&&

.AVIATION...

A WEAK PERTURBATION IN WESTERLY FLOW ALOFT WITH PRODUCE SCT-BKN
STRATOCUMULUS AND ALTOCUMULUS THIS AFTERNOON WITH BASES 4 TO 8 THSD
FT AND WIDELY SCATTERED SHOWERS BRIEFLY LOWERING VSBY TO 5 MI. AS A
COLD FRONT APPROACHES FROM THE NW THIS EVENING...CLOUDINESS WILL
INCREASE AND SHOWERS AND TSTMS WILL BECOME MORE NUMEROUS WITH CIGS
3-5 THSD FT AND OCNL VSBY 3-5 MI.  AFTER MIDNIGHT...FOLLOWING COLD
FRONTAL PASSAGE...STRATUS LAYERS WILL DEVELOP IN COOL NORTHEAST FLOW
NEAR THE SURFACE WITH CIGS LOWERING TO NEAR 1 THSD FT BY DAYBREAK. &&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...RFG
AVIATION...RFG
Hazardous weather outlook, Apr 25, 4:53 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
453 AM EDT TUE APR 25 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
453 AM EDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER CENTRAL NORTH CAROLINA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR
SEVERE STORMS WILL MOST LIKELY BE FROM AROUND 4 PM THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING MAINLY FROM 4 PM THROUGH 9 PM.

RA

In the hours before

Special weather statement, Apr 25, 5:53 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT TUE APR 25 2006

NCZ038-039-073-074-083-084-252330-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND-
INCLUDING THE CITIES OF...LEXINGTON...ASHEBORO...ALBEMARLE...
TROY...WADESBORO...ROCKINGHAM
553 PM EDT TUE APR 25 2006

...SCATTERED THUNDERSTORMS MOVING TOWARD THE WESTERN AND SOUTHERN
PIEDMONT OF CENTRAL NORTH CAROLINA...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
SECTIONS OF THE WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH
CAROLINA BETWEEN 6 AND 7 PM. IT APPEARS THAT THE STRONGEST STORMS
MAY AFFECT PARTS OF STANLY...ANSON AND MONTGOMERY COUNTIES. THE
STORMS MAY BE ACCOMPANIED BY HEAVY RAIN...WIND GUSTS UP TO 40
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE UP TO 10 MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS
Special weather statement, Apr 25, 6:32 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT TUE APR 25 2006

NCZ007>011-021>028-040>043-075>078-085-086-088-089-260045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-
WILSON-MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
632 PM EDT TUE APR 25 2006

...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS
CENTRAL NORTH CAROLINA THIS EVENING...

A COLD FRONT SLOWLY MOVING INTO A SLIGHTLY UNSTABLE AIRMASS WILL
RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT ACROSS CENTRAL NORTH CAROLINA. A FEW OF THE STORMS MAY
BECOME SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL.
IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

IT APPEARS THAT THE STORMS WILL BE MOST ACTIVE BETWEEN 8 PM AND 12
MIDNIGHT.

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL PAST
MIDNIGHT...THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS.
Special weather statement, Apr 25, 6:55 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT TUE APR 25 2006

NCZ073-252330-
STANLY-
655 PM EDT TUE APR 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 730 PM
EDT...

AT 655 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LOCUST...OR ABOUT 11 MILES SOUTHEAST OF CONCORD...MOVING EAST AT 45
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OAKBORO...NORWOOD.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Special weather statement, Apr 25, 7:42 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT TUE APR 25 2006

NCZ021-260015-
FORSYTH-
742 PM EDT TUE APR 25 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 815
PM EDT...

AT 742 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WINSTON-SALEM...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WALKERTOWN...AND...
SEDGE GARDEN...KERNERSVILLE...BELEWS CREEK.

GUSTY WINDS...SMALL HAIL...AND VERY HEAVY RAIN ARE EXPECTED WITH
THIS STORM.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.